Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 229, NWS Pittsburgh, PA

August 11, 2021Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 1:30 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 1:30 PM EDT (17:30 UTC)
Expired
Aug 11, 2021, 2:00 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:41 PM EDTTSTM WND DMGMcmurray, PANUMEROUS TREES DOWN IN THE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS51 KPBZ 111730
SVRPBZ
PAC003-125-111800-
/O.NEW.KPBZ.SV.W.0229.210811T1730Z-210811T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
130 PM EDT Wed Aug 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southwestern Pennsylvania...
  Southwestern Allegheny County in southwestern Pennsylvania...

* Until 200 PM EDT.

* At 129 PM EDT, a severe thunderstorm was located over Upper St.
  Clair, or over McMurray, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Pittsburgh, Mount Lebanon, Bethel Park, McMurray, McKeesport,
  Gastonville, West Mifflin, Baldwin, Upper St. Clair, Scott
  Township, Whitehall, and South Park Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 8026 4041 8009 4035 7987 4025 7996
      4022 8004
TIME...MOT...LOC 1729Z 294DEG 33KT 4032 8010 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
941 
WWUS51 KPBZ 111742
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
142 PM EDT Wed Aug 11 2021

PAC003-125-111800-
/O.CON.KPBZ.SV.W.0229.000000T0000Z-210811T1800Z/
Washington PA-Allegheny PA-
142 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EAST CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...

At 142 PM EDT, a severe thunderstorm was located over Jefferson
Hills, or over Gastonville, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pittsburgh, Mount Lebanon, Bethel Park, McMurray, McKeesport,
Gastonville, West Mifflin, Baldwin, Upper St. Clair, Scott Township,
Whitehall, and South Park Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4031 8020 4040 8004 4035 7987 4025 7996
      4022 8004
TIME...MOT...LOC 1742Z 294DEG 33KT 4027 7995 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
177 
WWUS51 KPBZ 111756
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
156 PM EDT Wed Aug 11 2021

PAC003-125-111806-
/O.EXP.KPBZ.SV.W.0229.000000T0000Z-210811T1800Z/
Washington PA-Allegheny PA-
156 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND
SOUTH CENTRAL ALLEGHENY COUNTIES WILL EXPIRE AT 200 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4031 8020 4040 8004 4035 7987 4025 7996
      4022 8004
TIME...MOT...LOC 1756Z 294DEG 33KT 4022 7981 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:51 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 11, 9:51 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
951 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An easterly propagating line of thunderstorms will arrive in eastern
Ohio within the late morning/early afternoon hours. This line will
be monitored as it interacts with remaining dry air aloft in the OH
Valley, where in spots, DCAPE values exceed 1000 j/kg. Instability is
present, and cold pool dominance is likely, so some storms may carry
damaging wind gusts.

Thunderstorms are generally possible this afternoon and evening as
shortwaves propagate through the Ohio Valley, with above the
climatological norm warmth and plenty of moisture.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thunderstorm chances continue into Thursday as embedded shortwaves
advance through the base of an elongated trough center near the
Great Lakes.

Temperature wl also continue to be above average with the support of
warm, moist advection. Thursday is still borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A cold front is anticipated to enter the Ohio River Valley late
Friday/early Saturday. Therefore, thunderstorm chances will persist
ahead along the boundary. The frontal passage will moderate
temperature back to climatological norms for the weekend.

Depending on the position of high pressure, showers may return to
the region starting Monday and carry into Tuesday as warm, moist air
returns from the south.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected for most terminals through dawn, with the exception
of MVFR/IFR at FKL and DUJ with low lvl moisture in place through the
early morning. Brief restriction is likely when thunderstorms
develop, which is possible this afternoon at all terminals.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 6:45 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
645 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-121045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
645 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A Marginal Risk of severe weather is possible today. Damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Marginal Risk of severe weather is outlooked for Thursday, with
damaging wind being the most prominent threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 11, 12:06 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     TSTM WND DMG     1 NNE NEW GARDEN        40.81N  80.92W
08/11/2021                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG SR 09 NEAR NEW GARDEN.

&&

EVENT NUMBER PBZ2102093

JD
Special weather statement, Aug 11, 12:15 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1215 PM EDT Wed Aug 11 2021

PAZ007-008-013-014-111700-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1215 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Mercer, western
Venango, eastern Lawrence and northern Butler Counties through 100 PM
EDT...

At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Meadville to near Ellwood
City. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Butler, Oil City, Grove City, Franklin, Ellwood City,
Homeacre-Lyndora, Sugarcreek, Shanor-Northvue, Meridian, Slippery
Rock, and New Wilmington.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 93 and 137.
  Interstate 80 in Pennsylvania between mile markers 10 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 7972 4106 7975 4085 7992 4087 8034
      4148 8033 4148 8013 4149 8012 4149 8000
      4150 8000 4150 7998 4151 7998 4151 7996
      4154 7994 4154 7992 4156 7991 4159 7985
      4160 7985 4160 7983 4162 7983
TIME...MOT...LOC 1615Z 258DEG 43KT 4156 8021 4089 8024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 11, 12:24 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND DMG     PATTERSON HEIGHTS       40.74N  80.33W
08/11/2021                   BEAVER             PA   EMERGENCY MNGR

            TREES REPORTED DOWN ON 11TH ST.

&&

EVENT NUMBER PBZ2102094

JD
Local storm report, Aug 11, 1:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     BAKERSTOWN STATION      40.66N  79.97W
08/11/2021                   ALLEGHENY          PA   EMERGENCY MNGR

            LARGE TREE DOWN AT INTERSECTION OF VALENCIA &
            BAKERSTOWN RD.

&&

EVENT NUMBER PBZ2102095

JD
Special weather statement, Aug 11, 1:15 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
115 PM EDT Wed Aug 11 2021

PAZ029-WVZ002-111745-
Washington PA-Brooke WV-
115 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Washington and Brooke Counties through 145 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avella, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canonsburg, Wellsburg, Avella, McGovern, Hooverson Heights, Houston,
Franklin, Hickory, West Middletown, Atlasburg, Slovan, and Rockdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 8026 4021 8044 4028 8062 4030 8061
      4037 8039 4029 8017
TIME...MOT...LOC 1714Z 294DEG 33KT 4028 8044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 11, 1:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     1 ENE GARFIELD          40.47N  79.93W
08/11/2021                   ALLEGHENY          PA   EMERGENCY MNGR

            UTILITY LINES DOWN AT THE INTERSECTION OF NAGLEY &
            BAYWOOD ST.

&&

EVENT NUMBER PBZ2102096

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:57 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington33 min
Aug 11, 12:15 PM EDTSpecial Weather StatementPBZButler, Lawrence, Mercer, Venango45 min
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
Aug 11, 12:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Washington, Westmoreland36 min
Aug 11, 1:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland43 min
Aug 11, 1:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland49 min
Aug 11, 2:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland26 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland34 min
Aug 11, 2:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Aug 11, 2:47 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland28 min
Aug 11, 3:00 PM EDTSpecial Weather StatementPBZWashington30 min
Aug 11, 3:14 PM EDTSpecial Weather StatementPBZFayette16 min
Aug 11, 3:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland35 min
Aug 11, 3:28 PM EDTSpecial Weather StatementPBZFayette32 min
Aug 11, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland26 min
Aug 11, 3:59 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Aug 11, 6:18 PM EDTSpecial Weather StatementPBZMercer27 min
Aug 11, 6:43 PM EDTSpecial Weather StatementPBZMercer32 min
Aug 11, 6:45 PM EDTSpecial Weather StatementPBZLawrence30 min
Aug 11, 7:05 PM EDTSpecial Weather StatementPBZForest, Venango25 min
Aug 11, 7:12 PM EDTSpecial Weather StatementPBZBeaver, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.